Kansas, 2001

Flash Flood and Hail in Kansas, April 30, 2001

April 30, 2001 · NWS DDC · 13 events in 5 counties and zones

12 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 2:20 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 2:20 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF PORTION
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT MON APR 30 2001

MAIN FORECAST CHALLENGE WILL PRECIP CHANCES AND TEMPS TUESDAY NIGHT
INTO WEDNESDAY.

MODEL GUIDANCE IS IN PRETTY GOOD AGREEMENT OF A BRIEF WARM-UP FOR
TUESDAY IN ADVANCE OF A STRONG COLD FRONT PASSAGE PROGGED FOR
TUESDAY NIGHT INTO WEDNESDAY.

TONIGHT...LOWER DEW POINT AIR FILTERING IN BEHIND THE EXITING TROUGH
SHOULD ALLOW FOR LOW TEMPERATURES COOLER THAN THOSE EXPERIENCED THIS
MORNING. BY MORNING...WINDS SHOULD HAVE COME BACK AROUND TO THE
SOUTH IN RESPONSE TO THE FORMATION OF A NEW SURFACE LEE TROUGH. THE
ONLY EXCEPTION TO THE WIND AND TEMP RULE MAY BE THE FAR EASTERN PART
OF THE CWA. HERE THE TROUGH MAY NOT COMPLETELY PASS KEEPING THIS
AREA IN THE MOISTURE AIR. NOTICING CU LINE BEGINNING TO DEVELOP ALONG
THE TROUGH AXIS. WILL HAVE TO KEEP AN EYE ON ANY POSSIBLE
DEVELOPMENT ALONG THIS BOUNDARY FOR POSSIBLE T-STORM DEVELOPMENT
THIS EVENING.

THIS THROUGH SHOULD CONTINUE TO DEEPEN TUESDAY DURING THE DAY
HELPING WINDS REACH AT LEAST THE BREEZY CATEGORY. THE DEEPENING
TROUGH SHOULD ALSO HELP BRING WARMER AIR INTO THE AREA FROM THE
SOUTHWEST. MODEL GUIDANCE PROGGED 85H TEMPS SUGGEST EITHER MID TO
UPPER 20S C SOUTHWEST TO LOWER TO MID 20S C NORTHEAST. BRINGING
THESE VALUES DRY ADIABATICALLY TO THE SURFACE AND ALONG WITH ADDING
A FEW DEGREES FOR GOING SUPER AT THE SURFACE THIS WOULD TRANSLATE TO
MID 90S SOUTHWEST TO NEAR 90 EAST. VALUES IN THE MID 90S WEST WOULD
RESULT IN RECORD OR NEAR RECORD VALUES THERE...AND THUS WILL
CONTINUE THAT WORDING IN THE ZONES. THE AVN AND NGM FORECAST
SOUNDINGS SUGGEST THAT PARTS OF THE AREA MAY BECOME VERY CLOSE TO
BECOMING UNCAPPED BY THE LATE AFTERNOON. HOWEVER...GIVEN THE RECENT
HOLES IN THE UPPER AIR COVERAGE RECENTLY...NOT PUTTING A LOT OF
WEIGHT INTO DETAILS OF THE FORECAST SOUNDINGS. WILL THUS KEEP
TUESDAY/S FORECAST PRECIP-FREE.

TUESDAY NIGHT THE NORTHERLY JET ALONG WITH ITS ASSOCIATED SURFACE
FRONT DIPS A LITTLE FARTHER SOUTH. MODELS SUGGEST THE FRONT WILL
BISECT THE CWA SOUTHWEST TO NORTHEAST BY 01/12Z. COINCIDENT TO THE
FRONT/S PROGRESSION INTO THE AREA WILL BE A S/W TROUGH MOVING WITH
THE FLOW OF THE JET. BELIEVE PRECIP DEVELOPING WILL BE MOST LIKELY
IN THE NORTHEAST WHERE THE LOW LEVEL MOISTURE WILL BE THE GREATEST.
WESTERN PARTS OF THE AREA MAY BE TOO DRY TO SEE ANY SIGNIFICANT
PRECIP. LOW TEMPS WILL BE TRICKY. THE NORTH SHOULD BEGIN TO FEEL THE
EFFECTS OF THE FROPA...WHILE THE SOUTHEAST SHOULD REMAIN IN THE
MOIST AIR.

WEDNESDAY THE FRONT IS PROGGED TO PUSH THROUGH THE ENTIRE AREA WITH
COLD AIR STRATOCU AND UPSLOPE LIGHT PRECIP BEHIND THE FRONT A POSSIBILITY.
DIURNAL RANGES MAY BE ON THE ORDER OF ONLY 10 TO 15 DEGREES GIVEN THE
EXPECTED STRENGTH OF THE CAA AND EXPECTED LOW CLOUDS. AND GIVEN THE
TIMING OF THE FRONT SEEMS TO BE INCREASING IN SPEED FROM RUN TO
RUN...WILL GO A TAD LOWER THAN GUIDANCE UNDER THE ASSUMPTION THAT
THE NEXT SOLUTION WILL SHOW AN EVEN QUICKER PUSH OF THE COLDER AIR.

EXTENDED DISCUSSION...

TODAY/S MRF IS AGGRESSIVE WITH NEXT UPPER LEVEL SYSTEM, DIGGING A
SYNOPTIC SCALE TROUGH INTO WYOMING/UTAH AREA BY 03/00Z, THEN AN
ASSOCIATED LOW PRESSURE CENTER CUTS OFF JUST WEST OF THE 4-CORNERS
AREA.  THIS PUTS S.W. KANSAS IN PRIME AREA FOR UPPER DIFFLUENCE WITH
EJECTED SHORT WAVES CROSSING OVERHEAD.  29/12Z ECMWF DEVELOPS A
SIMILAR PATTERN WITH THE LOW CENTERED JUST A LITTLE FARTHER NORTH
THAN MRF.  UKMET DEVELOPS THE STRONGEST LOW PRESSURE SYSTEM CLOSE TO
THE SAME LOCATION AS MRF, BUT WITH A 40DM DEEPER CENTER.

WILL FOLLOW THE FMR GUIDANCE FOR THE MOST PART.  FEEL AFTER COLD
FRONT PASSES WEDNESDAY NIGHT INTO THURSDAY, A SLOW RECOVERY SHOULD
SET IN AND A SLIGHT WARMING TREND SET UP.  WILL OPT FOR LIKELY
WORDING THURSDAY, GIVING RESPECT TO A FROPA, WITH UPPER DIFFLUENCE
IN THE AREA, AND SHORT WAVE(S) EJECTING FROM UPPER LOW OFF TO OUR
WEST.

NCEP ENSEMBLES SUPPORT FOLLOWING THE MRF RUN THROUGH ABOUT 120HRS,
THEN A LARGE VARIANCE CREEPS IN, MAKING CONFIDENCE EVEN LESS BEYOND
120HRS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 050/092 050/060 047 224
GCK 048/093 048/060 045 044
EHA 046/095 050/060 047 024
LBL 047/093 052/062 049 024
HYS 055/090 050/060 047 244
P28 060/090 062/070 055 2-5

.DDC...NONE.

SLEIGHTER/BURKE

In the hours before

Special weather statement, Apr 30, 2:14 PM CST, 3 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT MON APR 30 2001

...ISOLATED SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...

DAYTIME HEATING AND MOISTURE CONVERGENCE ALONG A LOW PRESSURE TROUGH
MAY HELP TOUCH OFF SOME THUNDERSTORMS THIS EVENING. THE AREA OF
MOST CONCERN WOULD BE ALONG AND EAST OF A LINE FROM LIBERAL TO HAYS.
DAMAGING DOWNBURST TYPE WINDSn AND LARGE HAIL WOULD BE THE MAIN
THREATS OF ANY STORMS WHICH BECOME SEVERE.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

SLEIGHTER

The radar

The Dodge City radar (KDDC), 92 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flash flood. Local standard time, as filed.

Hail, Comanche

When
April 30, 5:45 PM CST
Where
Comanche County, 11 mi E of Coldwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -99.133

Hail covered the ground

Hail, Kiowa

When
April 30, 6:04 PM CST
Where
Kiowa County, 6 mi S of Greensburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -99.300

Hail, Edwards

When
April 30, 6:10 PM CST
Where
Edwards County, 12 mi SSW of Belpre
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -99.183

Hail, Comanche

When
April 30, 6:15 PM CST
Where
Comanche County, 12 mi SE of Coldwater
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.183

Hail, Stafford

When
April 30, 6:25 PM CST to 6:35 PM CST
Where
Stafford County, St John
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -98.750

lasted 10 minutes

Hail, Comanche

When
April 30, 6:42 PM CST
Where
Comanche County, 12 mi SE of Coldwater
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.183

Hail, Stafford

When
April 30, 6:46 PM CST
Where
Stafford County, St John
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -98.750

Hail, Stafford

When
April 30, 7:08 PM CST
Where
Stafford County, 1 mi NW of St John
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -98.767

Hail, Pratt

When
April 30, 7:10 PM CST
Where
Pratt County, 5 mi W of Cullison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -98.983

Hail, Comanche

When
April 30, 7:26 PM CST
Where
Comanche County, 5 mi NW of Wilmore
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -99.283

Hail, Kiowa

When
April 30, 7:30 PM CST
Where
Kiowa County, 15 mi S of Greensburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.300

Hail, Comanche

When
April 30, 8:03 PM CST
Where
Comanche County, 2 mi S of Wilmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -99.217

Flash Flood, Comanche

When
April 30, 10:30 PM CST
Where
Comanche County, 12 mi SE of Coldwater
Reported by
GENERAL PUBLIC
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Water was over 3 county roads. Also, minor basement flooding was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244219, 5244220, 5244221, 5244307, 5244308, 5244309, 5244310, 5244311, 5244312, 5244313, 5244314, 5244315, 5244316.